Drug-induced hypersensitivity syndrome (DIHS) is a severe systemic adverse drug reaction. Previous studies showed that DIHS is associated with the onset of fulminant type 1 diabetes mellitus (FT1D). Although genetic background and abnormalities in immune response or viral infection are considered to be associated with pathogenesis of FT1D, it remains unclear whether virus infection and specific human leukocyte antigen (HLA) typing are involved in DIHS-associated FT1D. Here, we report a case of a 78-year-old female patient with FT1D after DIHS treatment. She was diagnosed as DIHS caused by carbamazepine, and treatment with predonisolone was initiated. After 46 days from the occurrence of DIHS, she was admitted to our hospital because of type 1 diabetes mellitus and diabetic ketoacidosis. Although her Hemoglobin A1c (HbA1c) was elevated by predonisolone treatment (HbA1c: 9.2%), we diagnosed her as fulminant type 1 diabetes mellitus considering the abrupt onset of the ketoacidosis. Her general condition was improved by treatment with fluid infusion and insulin administration. During her clinical course, the infection of coxsackie B4 virus was observed. In addition, the examination of HLA typing showed HLA-A24 haplotype. These findings suggest that the coxsackie B4 virus infection may be involved in the pathogenesis of DIHS-induced FT1D, and that HLA-A24 haplotype might relate to DIHS-associated FT1D.
All Science Journal Classification (ASJC) codes